Playlist

Risk Factors for Respiratory Depression – High-alert Medications (Nursing)

by Rhonda Lawes

My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slides Nursing Pharmacology ISMP High Risk Medications.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:01 Now risk for respiratory depression. Yeah, this is no boy, no, right? Well, I'm gonna give you 3 categories of medications that have an increased risk for respiratory depression.

    00:10 Now these drugs are moderate sedation agents, we give them IV, I've got a listed for you there.

    00:15 So I'm gonna end in that like, PAM, you got midazolam, those that you know that they kinda relax the patient but they have an increased risk for respiratory depression.

    00:26 Now these are moderate and minimal sedation agents in the middle category.

    00:31 So we've listed names there for you to be familiar with and you'll notice that, wow, some of those are turning up in both categories.

    00:38 The risk is still respiratory depression.

    00:42 Lastly, opioids which sadly in America we're all familiar with whether you're a health care provider or not because the opioid problem and crisis is on the news all the time.

    00:52 Well, either it's IV or oral, respiratory depression is the biggest risk factor.

    00:58 So you can have liquid concentrates, you have immediate and sustained release.

    01:02 Here's the problem with the sustained-release: used correctly, it's fantastic but if it's inadvertently crushed and then given to a patient by a health care provider, this could be a very dramatic situation.

    01:16 It's one of the worst cases that I worked in my career with someone who took -- who was a great nurse but for some reason, took a sustained-release formula, crushed it up, and gave it to the patient as one dose, and that patient was overdosed on an opioid.

    01:32 Thank goodness we have things like Narcan or naloxone to give the patient but you can see why for -- if you make a mistake why it's a high-risk medication to give a sustained-release as a crushed up dose.

    01:45 Transdermal is also another one.

    01:48 High risk, you wanna be careful that you remove the old patch before you put the new one on because otherwise you have a risk for overdosing your patient and increasing the risk of respiratory depression.

    02:01 So let's look at these 3 together. What do they have in common? How can you remember these categories? What's gonna be the best way for you to chunk that information together?


    About the Lecture

    The lecture Risk Factors for Respiratory Depression – High-alert Medications (Nursing) by Rhonda Lawes is from the course Medication Safety (Nursing).


    Author of lecture Risk Factors for Respiratory Depression – High-alert Medications (Nursing)

     Rhonda Lawes

    Rhonda Lawes


    Customer reviews

    (1)
    5,0 of 5 stars
    5 Stars
    5
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    0